Colorado, 2022Winter Weather in Colorado, May 19 to 21, 2022
May 19 to 21, 2022 · NWS GJT · 4 events in 4 counties and zones
An unseasonably strong cold front dropped into the region from the Northern Rockies. This, paired with ample moisture and orographic support, resulted in moderate late season snowfall for some of central and northern mountains in western Colorado.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably strong cold front dropped into the region from the Northern Rockies. This, paired with ample moisture and orographic support, resulted in moderate late season snowfall for some of central and northern mountains in western Colorado. Wind gusts exceeded 45 mph at times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 19, 9:25 PM MST, 35 minutes earlier.
Area forecast discussion, May 19, 9:25 PM MST, 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Grand Junction CO
1025 PM MDT Thu May 19 2022
.UPDATE...
Issued at 1025 PM MDT Thu May 19 2022
Updated to let High Wind Warnings and Wind Advisories expire at 10
pm MDT. Wind highlights verified in all areas but winds have
lessened below criteria. Strong gusty winds are still ongoing
across the region with many sites gusting in the 30s and even some
in the low 40s. Relative humidity has been slow to recover with
many sites still in the low teens and even high single digits at
this time. Critical fire weather conditions are still ongoing
across portions of east-central and southeast Utah as well as the
Paradox Valley and Central Gunnison and Uncompaghre River Basin
(most notably the Delta and Montrose areas). Therefore, extended
the Red Flag Warning in those zones (290, 292, 490, 491) until
midnight tonight. Let the other remaining Red Flag Warnings expire
at 10 pm MDT as either winds have lessened below 25 mph or
relative humidity has risen above 15 percent.
&&
.SHORT TERM...(Tonight through Friday night)
Issued at 350 PM MDT Thu May 19 2022
After a slow start to the day thanks to persistent cloud cover,
winds have finally picked up this afternoon with gusts of 45 to
55 mph occurring in the central valleys with upwards of 60 mph
reported near the Colorado/Wyoming border. Areas down south have
experienced widespread gusts of 30 mph or greater with localized
advisory criteria being met. Therefore, the wind highlights and
Red Flag Warnings remain on track through this evening as plenty
of critically dry humidities persist ahead of the front. The cold
front will begin to push into the northern tier of the forecast
area tonight with showers developing over the higher terrain in
response. A few virga showers have already materialized across
northern Moffat County, aiding in those enhanced winds. The
atmosphere will begin to saturate overnight as precipitable water
increases to 125 to 150% of normal across the northern and central
zones, where shower activity will remain centered throughout the
day on Friday as the front slowly sags south. A rain/snow mix is
expected at the onset before quickly changing over to snow in the
higher terrain tonight. The same can be said about the adjacent
valleys in northwest Colorado with areas such as Craig and Meeker
experiencing light snow into Friday morning. Together with the
increased moisture and support provided by the front itself,
additional lift aloft will enhance shower intensity, particularly
over the mountains. Snow rates will exceed 1" per hour at times
in the highest peaks of the Elkhead, Park, and Gore ranges with
frontal passage tonight and shift to the Flat Tops early Friday
morning. Intensity looks to decrease on Friday as the front
continues to shift south but orographics and plenty of moisture
will keep the snow flying in the central mountains throughout the
day. Opted to add the West Elk and Sawatch Mountains to the Winter
Weather Advisories with 5 to 10 inches looking likely for
elevations above 10kft. No changes were made to the rest of the
winter highlights with upwards of a foot expected in the favored
terrain. Even with the high sun angle, slushy, snow packed roads
are still expected tomorrow as this system packs quite the punch
of cold air.
Speaking of temperatures, after a well above seasonal day today,
highs on Friday will plummet to 15 to 30 degrees cooler, or well
below normal for mid May. Subfreezing temperatures are expected
across the northern and central valleys tomorrow night in the
wake of the cold front. There will still be plenty of clouds
lingering but, given the influx of 700mb temperatures in the
negative 5 to negative 10 degree C range, confidence was high
enough to issue a Freeze Watch for those susceptible valleys.
The front will exit the region Friday night. However, the upper
level trough will continue to reside overhead which, when paired
with lingering moisture, will see precipitation shift to the
Continental Divide. While snowfall will taper off in intensity
overnight, the west-central mountains will still see an uptick in
accumulation given the favorable westerly flow. Therefore, the
winter highlights will remain in place through Saturday morning.
.LONG TERM...(Saturday through Thursday)
Issued at 350 PM MDT Thu May 19 2022
Saturday's kickoff for the extended forecast period will be
something like late March, but the calendar says May...with some
parts of the Rockies getting snow, March seems more appropriate.
Scattered showers will hang on in the mountains through the day
Saturday then taper off overnight. The good news is that Saturday
looks to be the peak of the cool spell for this storm system as
isoheights and temperatures both begin their rebound after a deep
intrusion of high latitude cold air. However, temperature rebounds
will be slow, probably not reaching seasonally appropriate values
again until next Thursday. The spring roller coaster that the
jetstream is riding refuses to flatten out and thus our
temperature/weather swings will continue to give us whiplash.
Sunday and Monday should be rather mild recovery days, with
temperatures generally below seasonal normals. The deep troughing
responsible for the weekend's cold outbreak shifts eastward by
Tuesday and a strong northerly jet on its backside kicks some
instability across western Colorado. Models are mixed in their
outputs, but signals are there for some showers to develop in this
instability. Moisture profiles are strongest to the east of the
best forcing, so I wouldn't expect a soaker out of this one.
However, it does look like the northwest mountains and central
divide will at least get a drink in a mostly terrain driven event,
such as we've seen plenty of this spring.
Wednesday and beyond will shape up to be the warmest days of the
extended outlook period. High pressure finally builds in over the
west coast and another high amplitude longwave ridge builds over the
Rockies. No surprises here; temperatures will climb above seasonal
normals and skies will remain clear under this regime. Model
discrepancies to hash out in the latter half of the extended period
will include the timing of high pressure and how quickly we get out
of the influence of the strong northwest flow aloft that will keep
things on the cool side next week. Blended models are ramping up
temperatures quickly midweek, but some guidance is keeping things on
the cold side of normal through the week. The tug of war between
climatology and model outputs is on display in these temperature
forecasts. This forecaster remains guarded with the forecast under
such a volatile pattern.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 550 PM MDT Thu May 19 2022
Southwest wind gusts of 35 to 45 kts will continue through early
evening with gusts up to 55 kts expected at KVEL. Strongest winds
will lessen after 05Z but continue to remain breezy overnight
ahead of an approaching cold front. A few rain and snow showers
will develop late this evening and overnight across northeast Utah
and northwest Colorado with VCSH possible at KHDN, KRIL and KEGE,
spreading to KASE by Friday morning. CIGS are expected to lower to
ILS breakpoints at these sites due to showers and continue through
Friday evening.
&&
.FIRE WEATHER...
Issued at 1025 PM MDT Thu May 19 2022
Gusty winds will persist through this evening ahead of and along
a strong cold front. Dry conditions prevail across portions of
southeast Utah and west-central Colorado where Red Flag Warnings
have been extended through midnight tonight due to poor RH
recovery and continued gusty winds. The front will move through
tonight and exit the region on Friday with mostly valley rain and
mountain snow expected north of I-70. Temperatures will cool
drastically behind the front before a slow warm up occurs early
next week. Spotty critical fire weather conditions are possible
across southwest Colorado through the weekend and into next week
as dry, breezy post-frontal conditions continue.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until midnight MDT tonight for COZ290-292.
Freeze Watch from Friday evening through Saturday morning for
COZ001-002-007-008.
Winter Weather Advisory until 6 AM MDT Saturday for COZ004-010-
012-013.
UT...Red Flag Warning until midnight MDT tonight for UTZ490-491.
Freeze Watch from Friday evening through Saturday morning for
UTZ024.
&&
UPDATE...MDA
SHORT TERM...MMS
LONG TERM...LTB
AVIATION...MDA
FIRE WEATHER...TGJTHazardous weather outlook, May 19, 4:44 AM MST, 17 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
544 AM MDT Thu May 19 2022
COZ001>014-017>023-UTZ022>025-027>029-201300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
544 AM MDT Thu May 19 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Gusty winds will move in today with gusts for northern areas
reaching between 55 to 60 mph. A High Wind Warning is in effect
to account for these winds. Central valley locations will see
gusts up to 50 mph so wind advisories remain in effect for those
areas.
Red Flag Warnings also remain in effect this afternoon for SE UT
and SW CO due to the winds, low humidities and critical fuels.
Finally, a strong cold front will bring much colder temperatures
to the region and will cause some accumulating snow for the
northern and central mountains as well as the Flat Tops. 6 to 11
inches of new snow is expected so winter weather advisories remain
in effect for those areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A quick system moves in Monday and may bring some very isolated
showers to the Continental Divide. Once it passes through, high
pressure builds in bringing a return to warmer temperatures.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, May 19, 5:17 PM MST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
617 PM MDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM NON-TSTM WND GST 2 SW GREAT DIVIDE 40.76N 107.85W
05/19/2022 M62 MPH MOFFAT CO MESONET
MESONET STATION GDRC2 GREAT DIVIDE 2SW.
&&Local storm report, May 19, 5:18 PM MST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
618 PM MDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM NON-TSTM WND GST 1 E VERNAL 40.45N 109.52W
05/19/2022 M59 MPH UINTAH UT ASOS
ASOS STATION KVEL VERNAL RGNL AIRPORT.
&&Local storm report, May 19, 5:20 PM MST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
620 PM MDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM NON-TSTM WND GST 3 NW FRUITVALE 39.12N 108.52W
05/19/2022 M50 MPH MESA CO ASOS
ASOS STATION KGJT GRAND JUNCTION RGNL AP.
&&Local storm report, May 19, 5:29 PM MST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
629 PM MDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM NON-TSTM WND GST 3 NNW HOTCHKISS 38.85N 107.74W
05/19/2022 M47 MPH DELTA CO MESONET
MESONET STATION JAYC2 JAY, HOTCHKISS 3NNW.
&&
MDALocal storm report, May 19, 5:38 PM MST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
638 PM MDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM NON-TSTM WND GST 4 NE GUNNISON 38.59N 106.87W
05/19/2022 M57 MPH GUNNISON CO MESONET
MESONET STATION EW3562 PEYTON.
&&Local storm report, May 19, 5:39 PM MST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
639 PM MDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM NON-TSTM WND GST 16 NW MOAB 38.75N 109.75W
05/19/2022 M55 MPH GRAND UT ASOS
ASOS STATION KCNY 16 NW MOAB.
&&Winter Weather, Elkhead and Park Mountains
- When
- May 19, 10:00 PM MST to May 20, 10:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Generally 5 to 10 inches of snow fell across the area with locally higher amounts of up to 13 inches estimated at the Whiskey Park SNOTEL site.
Winter Weather, Flattop Mountains
- When
- May 20, 12:00 AM MST to 9:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Generally 4 to 8 inches of snow fell across the area. Winds gusted up to 47 mph at times.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- May 20, 5:00 AM MST to May 21, 2:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 4 to 8 inches of snow fell across the area. Winds gusted up to 48 mph at times.
Winter Weather, West Elk and Sawatch Mountains
- When
- May 20, 8:00 AM MST to May 21, 7:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Generally 3 to 6 inches of snow fell across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, May 19 to 20, 20222 deaths · 1 event
- Tornado and Damaging Winds in Illinois, May 19, 2022$601,000 · EF2 · 3 events
- Hail in Washington, May 19, 20221 death · 0.25 in hail · 1 event
- Tornado and Hail in Indiana, May 19 to 20, 2022$796,000 · EF1 · 13 events
- Tornadoes and Damaging Winds in Illinois, May 19, 2022$572,000 · EF1 · 17 events
- Tornadoes and Hail in Missouri, May 19, 2022$308,000 · EF1 · 16 events
- Hail and Damaging Winds in North Carolina, May 19 to 20, 2022$170,000 · 1.5 in hail · 41 events
- Tornado and Flood in Wisconsin, May 19, 2022$520,000 · EF0 · 17 events
- Tornadoes and Flooding in Missouri, May 19, 2022$98,000 · EF1 · 18 events
- Flash Flood and Hail in Minnesota, May 19 to 20, 2022$181,000 · 1.5 in hail · 23 events
- Hail and Damaging Wind in Minnesota, May 19, 20223 in hail · 80 events
- Tornado and Hail in Indiana, May 19, 2022$27,000 · EF1 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025803, 1025805, 1025804, 1025806.